The Straight Dope

Go Back   Straight Dope Message Board > Main > General Questions

Reply
 
Thread Tools Display Modes
  #1  
Old 04-20-2005, 04:44 PM
Carol the Impaler Carol the Impaler is offline
Charter Member
 
Join Date: Mar 2003
Location: ibpka
Posts: 3,815
Why do non-drowsy antihistamines suddenly make me drowsy?

I was taking Allegra-D which worked a handful of times then all of a sudden, it started making me feel super-duper drowsy.

Switched to Claritin. Took it today. Same thing. Worked fine the first two times, then today... zzzzzzzzzzzzzzz

I've taken Allegra, Claritin, and Zyrtec in the past and progressed thru each because they stopped working, but they didn't make me wanna put my head down on my desk and go to sleep. (Scratch that. More than once today I've found myself effectively asleep with my head up and eyes open!)

Why would this happen all of a sudden? Anyone got any theories?
Reply With Quote
Advertisements  
  #2  
Old 04-20-2005, 07:37 PM
ccwaterback ccwaterback is offline
Guest
 
Join Date: Jul 2003
Man, I don't know, allergies and allergy remedies are a real enigma to me too. The drugs that supposedly make you drowsy make me angry, like man-PMS. The non-drowsy ones just make me a space cadet, like where did I leave my pants? And the allergies themselves make me ache all over, every muscle, every joint, every nerve cell in my body detests allergies.

My best luck has been with the non-drowsy "Severe" allergy pills from various manufactures. I try not to do them more than three days in a row though, then the drugs seem to make me feel worse than the actual allergies. My allergy symptoms can come and go in the blink of an eye. I usually know how I'm going to feel by the first couple minutes right after I wake up though. Sometimes I wake up and think, damn, anyone get the number of that train that hit me? Other times I wake up and feel dandy, forgetting all about just a few short hours ago I felt like a used paint brush.

So, I don't know, if you're like me you just have to fiddle around with different meds and different doses until you find a somewhat happy medium.

ACHOOO!!!
Reply With Quote
  #3  
Old 04-20-2005, 08:45 PM
Harborwolf Harborwolf is offline
Guest
 
Join Date: Jun 1999
Reactions to medicines tend to be an individual thing. There are things that knock me out that won't knock out others. I've been fine on vicodin but a benadryl floors me. I'm not affected by Tylenol Cold but they put Alias to sleep while she was sitting at the computer.
Reply With Quote
  #4  
Old 04-21-2005, 08:37 AM
Carol the Impaler Carol the Impaler is offline
Charter Member
 
Join Date: Mar 2003
Location: ibpka
Posts: 3,815
Yeah, it's weird how they will work fine and then not. Or my reaction to them will be fine, and then not.

Ack.

I think my next step is a Flonase kind of med (which fills me with so much anticipation at squirting spray up my nose. )

And then when that stops working I guess it's allergy shots for me...
Reply With Quote
  #5  
Old 04-22-2005, 12:31 AM
squeegee squeegee is offline
Member
 
Join Date: Dec 2000
Location: Gilroy CA
Posts: 8,224
Quote:
Originally Posted by niblet_head
Yeah, it's weird how they will work fine and then not. Or my reaction to them will be fine, and then not.
My guess would be that you have a "zzzzz" reaction unrelated to the medication you're taking. I say this because Claritin is about the least "zzz" I you can think of. Almost no side effects.

Have you considered that perhaps you have Up and Down days, unrelated to allergy meds? Just a thought, from someone who does indeed have up/down days during allergy season.
Reply With Quote
  #6  
Old 04-22-2005, 07:46 AM
Carol the Impaler Carol the Impaler is offline
Charter Member
 
Join Date: Mar 2003
Location: ibpka
Posts: 3,815
Huh. I don't really think so. When I take the non-drowsy's lately, I have a deep muscle sedation feeling. Like Benadryl makes most people feel. And only when I take the med.

What I wonder most about is why all of the sudden this is happening. I wonder if maybe my allergies are improving somewhat and now these meds are too strong?
Reply With Quote
  #7  
Old 04-22-2005, 10:07 AM
cher3 cher3 is offline
Guest
 
Join Date: Apr 1999
I believe most antihistimines will make you drowsy. The non-drowsy formulas usually add pseudoephedrine, a decongestant which has a stimulant effect on most people. Once you build up a tolerance to that, though, it might not work against the drowsiness anymore.
Reply With Quote
Reply



Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


All times are GMT -5. The time now is 05:29 AM.


Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2014, vBulletin Solutions, Inc.

Send questions for Cecil Adams to: cecil@chicagoreader.com

Send comments about this website to: webmaster@straightdope.com

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Publishers - interested in subscribing to the Straight Dope?
Write to: sdsubscriptions@chicagoreader.com.

Copyright 2013 Sun-Times Media, LLC.